Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 210, NWS Memphis, TN

June 14, 2009Tunica County, Mississippi; Crittenden County, Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 14, 2009, 6:21 AM CDT for Tunica County, Mississippi; Crittenden County, Lee County, St. Francis County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 6:21 AM CDT (11:21 UTC)
Expired
Jun 14, 2009, 7:00 AM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:19 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 14, 6:19 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CDT SUN JUN 14 2009

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT SUN JUN 14 2009/

DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY NIGHT

NUMEROUS THUNDERSTORMS WERE MOVING ACROSS WESTERN ARKANSAS
EARLY THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A BOUNDARY ARCING FROM TULSA TO HARRISON TO
BRINKLEY. A DIFFUSE FRONTAL BOUNDARY WAS POSITIONED OVER NORTH MS.

NEEDLESS TO SAY...VERY ACTIVE WEATHER WILL OCCUR OVER THE MID SOUTH
THROUGH THE FIRST PART OF THE UPCOMING WEEK. TODAY...THUNDERSTORMS
WILL TREK ACROSS ARKANSAS THROUGH THE MORNING AND AFFECT WESTERN
PORTIONS OF THE FORECAST AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. EVENTUALLY THESE STORMS WILL
DISSIPATE AND ANOTHER ROUND OF STORMS IS PROGGED TO MOVE INTO THE
REGION THIS AFTERNOON. THIS COMPLEX COULD COME ACROSS WITH A PUNCH.
THESE STORMS ARE CURRENTLY DEVELOPING OVER SOUTHEAST KANSAS AND
NORTHEAST OKLAHOMA. THEY WILL MOVE INTO AN AXIS OF VERY UNSTABLE AIR
WILL THAT WILL BISECT THE FORECAST AREA THIS AFTERNOON. LATEST
MODELS INDICATE CAPES NEAR 2500 J/KG AND LI/S FROM -6 TO -10. KEPT
RAIN CHANCES SLIGHTLY ABOVE GUIDANCE AS THE REGION REMAINS ALONG THE
PERIPHERY OF THE MID LEVEL RIDGE THAT WILL STEER THEM INTO THE AREA
LATER THIS AFTERNOON.

TONIGHT...ONGOING CONVECTION FROM THE AFTERNOON WILL MOVE OUT BY
EARLY EVENING. REDEVELOPMENT OF SHOWERS AND STORMS SHOULD AFFECT
MAINLY AREAS ALONG AND NORTH OF INTERSTATE 40 AS THE FRONT MOVES
SLOWLY NORTH.

MONDAY...THE UPPER RIDGE BUILDS A LITTLE FARTHER NORTH. THIS WILL
COINCIDE WITH HIGHER POPS FARTHER NORTH. MUCH THE SAME CAN BE
EXPECTED ON TUESDAY WITH RAIN CHANCES SLOWLY DIMINISHING. SLIGHT
RISKS FOR SEVERE THUNDERSTORMS WILL PERSIST ALONG THE FRONT WHERE
THE BEST INSTABILITY RESIDES THROUGH TUESDAY. AC

LONG RANGE...WEDNESDAY THROUGH SATURDAY
00Z ECMWF/GFS IN LARGE DISAGREEMENT FOR FRIDAY AND BEYOND WITH
RESPECT TO THE HANDLING OF AN UPPER LEVEL RIDGE AXIS ACROSS THE
SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY. THE 18Z/00Z GFS BRINGS A
STRONG COLD FRONT THROUGH THE LOWER MISSISSIPPI VALLEY FRIDAY
WHILE THE 18Z/00Z ECMWF KEEPS THE UPPER LEVEL RIDGE IN PLACE
ACROSS THE AREA AT LEAST THROUGH THE FIRST HALF OF FRIDAY AND THEN
BRINGING A FRONT THROUGH THE AREA SATURDAY INTO SUNDAY. AS A
RESULT...LEANED LONG RANGE FORECAST TOWARDS THE ECMWF WHICH TENDS
TO OUTPERFORM THE GFS...ESPECIALLY TOWARDS THE LATE SPRING/SUMMER
MONTHS.

CJC

&&
.AVIATION...
12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ANOTHER MESOSCALE
CONVECTIVE SYSTEM HAS ARRIVED AT MEM/JBR AS OF 12Z TAF ISSUANCE.
AS AS RESULT...HAVE ADDED TEMPOS AT ALL TAF SITES THROUGH 15Z AS
SHOWER/THUNDERSTORM ACTIVITY MOVES THROUGH THE AREA. AFTER THIS
CONVECTIVE ACTIVITY DEPARTS TAF SITES...THINK THERE MAY BE A DRY
PERIOD UNTIL AROUND 20-21Z WHEN ADDITIONAL SHOWERS/THUNDERSTORMS
DEVELOP AND KEPT TEMPOS GOING BETWEEN 21Z-00Z. MODELS STILL
CONTINUING TO INDICATE ANOTHER CONVECTIVE SYSTEM AFFECTING TAF
SITES TOWARDS THE END OF THE 12Z TAF CYCLE LATE TONIGHT.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  74  90  73 /  60  50  30  20
MKL  89  68  86  69 /  70  70  40  30
JBR  87  69  87  71 /  80  70  40  20
TUP  90  69  91  71 /  40  40  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 14, 3:51 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT SUN JUN 14 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH. THE MAIN THREATS FROM STORMS THAT MOVE THROUGH THE
REGION TODAY AND TONIGHT WILL BE LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS
FROM 4 AM THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
FOR ALL OF WEST TENNESSEE...NORTHEAST ARKANSAS...EXTREME NORTHERN
MISSISSIPPI AND THE MISSOURI BOOTHEEL. THE MAIN THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT AND AGAIN...
ON MONDAY AND TUESDAY.

In the hours before

Special weather statement, Jun 14, 3:36 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT SUN JUN 14 2009

ARZ027-035-140900-
CROSS AR-POINSETT AR-
336 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT 336 AM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 14, 4:00 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT SUN JUN 14 2009

ARZ027-035-140930-
CROSS AR-POINSETT AR-
400 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF HICKORY RIDGE AT 400 AM CDT...
MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 430 AM CDT.
Special weather statement, Jun 14, 4:52 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 AM CDT SUN JUN 14 2009

ARZ027-035-141030-
CROSS AR-POINSETT AR-
452 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF WALDENBURG TO
PARKIN AT 452 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...PARKIN AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, Jun 14, 5:48 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CDT SUN JUN 14 2009

TNZ088-141130-
SHELBY TN-
548 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF FRAYSER AT 548 AM CDT...MOVING
EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT...CORDOVA
AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 630 AM CDT.
Special weather statement, Jun 14, 6:00 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CDT SUN JUN 14 2009

ARZ027-035-036-141145-
CROSS AR-CRITTENDEN AR-POINSETT AR-
600 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF EARLE AT 600 AM CDT...
MOVING EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN...CROSS AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR EARLE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 AM CDT.
Special weather statement, Jun 14, 6:10 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CDT SUN JUN 14 2009

ARZ048-049-141200-
LEE AR-ST. FRANCIS AR-
610 AM CDT SUN JUN 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF COLT TO NEW SALEM AT
610 AM CDT...MOVING EAST AT 40 MPH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700
AM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:44 AM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Tunica46 min
Jun 14, 6:54 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica39 min
Jun 14, 7:01 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica44 min
Jun 14, 7:10 AM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica26 min
Jun 14, 7:59 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha46 min
Jun 14, 8:26 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tippah49 min
Jun 14, 8:35 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo, Union40 min
Jun 14, 9:10 AM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more3 hr
Jun 14, 5:08 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett52 min
Jun 14, 5:13 AM CDTFlash Flood WarningMEGCross, Poinsett3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.